Hail, Smith
- When
- July 2, 10:25 PM CST
- Where
- Smith County, Gaylord
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.650, -98.850
Primarily between 11 PM and 6 AM on this late Saturday evening into early Sunday morning, this six-county area in North Central Kansas experienced widespread coverage of thunderstorms, mainly in the form of multicell clusters and small line segments. 25-inch range, there was one report of quarter size hail before midnight at Gaylord in Smith County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Primarily between 11 PM and 6 AM on this late Saturday evening into early Sunday morning, this six-county area in North Central Kansas experienced widespread coverage of thunderstorms, mainly in the form of multicell clusters and small line segments. Although most locations only had sub-severe wind gusts and rainfall totals in the 0.50 to 1.25-inch range, there was one report of quarter size hail before midnight at Gaylord in Smith County.
As storms first developed into the area during the late evening, they consisted of a small, weakening mesoscale convective system (MCS) moving in from northwest Kansas, and new, more isolated cells popping up ahead of the MCS along the nose of a modest 30 knot low level jet evident at 850-millibars. The initial MCS development took place during the early evening in northeast Colorado and far northwest Kansas, then steadily rolled eastward with the aid of a well-formed mesoscale convective vortex (MCV). At the surface, North Central Kansas was positioned north of an east-west stationary front bisecting southern Kansas. Mesoscale convective parameters around the time of the quarter size hail report included MUCAPE around 2000 j/kg and deep-layer vertical wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 2, 5:16 PM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 616 PM CDT SAT JUL 2 2011 .AVIATION...00Z TAF. SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS THE REGION LATE THIS AFTERNOON. MOST OF THE ACTIVITY HAS BEEN GENERALLY ALONG AND NORTH OF I-80...AND IT APPEARS TO BE TIED TO A H5 VORTICITY CENTER THAT HAS BEEN CAPTURED BY THE LATEST RUC13. THE H5 VORT MAX WILL CONTINUE TO MOVE EAST OVER THE NEXT FEW HOURS...AND SHOULD TAKE MOST OF THE CONVECTIVE ACTIVITY WITH IT. UNTIL IT EXITS...THERE COULD BE A FEW SHOWERS OR EVEN AN ISOLATED THUNDERSTORM AT KGRI...AND WILL COVER THAT WITH A BRIEF TEMPO GROUP FOR MAINLY SHOWERS. A MOSAIC OF REGIONAL RADARS SHOWS ADDITIONAL CONVECTIVE ACTIVITY ACROSS PARTS OF EASTERN WYOMING AND EASTERN COLORADO. THE 02.18Z NAM AND LATEST HRRR SUGGEST THAT THE STORMS FROM OUT WEST WILL MOVE EAST TONIGHT...AND COULD EVENTUALLY APPROACH KGRI OVERNIGHT. THERE ARE ENOUGH SIGNS THAT THIS ACTIVITY COULD MAKE IT TO KGRI TO PUT IN A PROB30 GROUP FOR THUNDERSTORMS AROUND 09Z THAT WILL CONTINUE UNTIL 15Z. OUTSIDE OF THE CONCERNS FOR CONVECTION...ANOTHER POTENTIAL ISSUE IS MVFR CEILINGS MAY TRY TO DEVELOP LATE TONIGHT AND INTO SUNDAY. THE 02.18Z NAM HINTS AT THIS POSSIBILITY BY INCREASING H9 MOISTURE EARLY SUNDAY MORNING...THOUGH BUFR SOUNDINGS SEEM TO SHOW MORE OF A SCATTERED LOOK TO THE CLOUD COVER. WILL GO WITH SCATTERED CLOUDS AROUND 2KFT FOR NOW...BUT ITS SOMETHING THAT MAY NEED TO BE ADJUSTED TO A CEILING. WINDS WILL GENERALLY BE AROUND 10 KTS OR LESS AND FROM THE EAST TO SOUTHEAST IN DIRECTION MOST OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 431 PM CDT SAT JUL 2 2011/ SHORT TERM...THROUGH SUNDAY NIGHT. PRIMARY CONCERN IS THUNDERSTORM CHANCES THROUGH SUNDAY...AND WILL ADMIT OFF THE TOP THAT CONFIDENCE IN THE DETAILS IS RATHER LOW. STARTING OFF LATE THIS AFTERNOON...THINGS HAVEN/T NECESSARILY TURNED OUT QUITE AS EXPECTED. A STUBBORN...FAIRLY PERSISTENT AREA OF ELEVATED CONVECTION/MAINLY SHOWERS WITH EMBEDDED THUNDER/CONTINUES BUBBLING ACROSS MAINLY THE WESTERN HALF OF THE NEB CWA...WITH MORE ISOLATED SHOWER ACTIVITY ACROSS THE EAST. THE WIDESPREAD CLOUD COVER FROM THIS ACTIVITY HAS HELD DOWN TEMPERATURES TO AT LEAST SOME DEGREE IN MOST NEB COUNTIES WITH 70S TO LOW 80S...WHILE MOSTLY SUNNY SKIES IN KS HAVE ALLOWED READINGS TO REACH THE LOWER 90S. 20Z OBJECTIVE SFC ANALYSIS DEPICTS A BROAD 1020MB HIGH CENTERED ACROSS CENTRAL NEB...TO THE NORTHEAST OF A WEAK 1012MB LOW IN SOUTHEAST COLORADO. ALTHOUGH NOT DEFINED TREMENDOUSLY WELL...A NEARLY STATIONARY EAST-WEST FRONT EXTENDS EAST FROM THE COLORADO LOW THROUGH CENTRAL KANSAS. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA DEPICTS QUASI-ZONAL FLOW ACROSS THE REGION...TO THE NORTH OF A BROAD SUBTROPICAL RIDGE DOMINATING ROUGHLY THE SOUTHERN HALF OF THE CONUS. AS STATED OFF THE TOP...CONFIDENCE IN THE CONVECTIVE DETAILS DURING THE NEXT 24 HOURS IS LESS THAN IDEAL WITH VARIABLE SOLUTIONS IN THE MODEL WORLD. AS A RESULT...HAVE RELIED MORE HEAVILY ON ENSEMBLE DATA SUCH AS THE SREF...ALONG WITH EXPLICIT HIGHER RESOLUTION MODELS SUCH AS THE 12Z 4KM WRF-NMM AND THE LATEST HRRR. THROUGH MIDNIGHT OR SO...EXPECT THE ONGOING ELEVATED CONVECTION ACROSS THE WEST TO CONTINUE DEVELOPING...AND GRADUALLY SHIFTING A BIT NORTH AND EAST WITH TIME AS IT SEEMS TIED PRETTY WELL TO THETA-E ADVECTION AROUND H7. ALTHOUGH A FEW STORM CORES ON THE WESTERN FRINGES OF THIS ACTIVITY HAVE SHOWN SOME SIGNS OF RECENT STRENGTHENING ACROSS THE LBF CWA...NOT EXPECTING A BIG SEVERE WEATHER THREAT WITH ANYTHING ACROSS THE LOCAL AREA...GIVEN DEEP LAYER SHEAR ONLY AROUND 30KT...AND FAIRLY UNIMPRESSIVE MID LEVEL LAPSE RATES AROUND 7C/KM. CERTAINLY CANNOT RULE OUT A NICKEL HAILER THROUGH DARK HOWEVER MAINLY IN THE WEST. ALTHOUGH NOT AS LIKELY...SOME ISOLATED CONVECTION COULD SNEAK NORTH INTO KS ZONES THIS EVENING AS WELL AS THE EAST-WEST FRONT AND ASSOCIATED INSTABILITY NOSES NORTHWARD...WITH CONSIDERABLY LESS LOW LEVEL INHIBITION NOTED IN KS VERSUS NEBRASKA. AFTER DARK TONIGHT...THERE ARE REALLY TWO MECHANISMS FOR POSSIBLE CONVECTION. FOR ONE THING...THE NEXT IN A PARADE OF LOW AMPLITUDE SHORTWAVES IS ALREADY KICKING OFF CONVECTION ACROSS EASTERN WYOMING...AND THIS COULD EVENTUALLY EVOLVE INTO AT LEAST A SEMI- ORGANIZED MCS...AND ROLL INTO THE CWA FROM THE WEST MAINLY AFTER MIDNIGHT. SECONDLY...ACROSS THE LOCAL REA THERE IS A STRONG SIGNAL FOR A STRENGTHENING LOW LEVEL JET AFTER DARK...ALONG WITH ASSOCIATED THETA-E ADVECTION EVIDENT AT H85. GIVEN WEAK CAPPING FOR ELEVATED PARCELS...THUS ANTICIPATE AN INCREASE IN EVENING AND OVERNIGHT CONVECTION WITH THE LOW LEVEL JET AS WELL. ONE WAY OR ANOTHER...A GOOD CHUNK OF THE CWA SHOULD SEE RAIN TONIGHT...BUT DUE TO LACK OF CONFIDENCE IN EXACTLY WHERE AM ONLY PLAYING 60 POPS ACROSS THE NORTHERN HALF AND 40S-50S IN THE SOUTH FOR NOW. STAY TUNED FOR UPDATES LATER THIS EVENING AS THE PICTURE HOPEFULLY BECOMES A BIT CLEARER. AGAIN...NOT EXPECTING WIDESPREAD SEVERE WEATHER OVERNIGHT...BUT WITH 1000-2000 J/KG MUCAPE AND UP TO 35KT OF DEEP LAYER SHEAR...ISOLATED LOWER END SEVERE CERTAINLY POSSIBLE...ESPECIALLY ACROSS THE WESTERN HALF OF NEB ZONES. HEADING INTO THE DAYTIME HOURS SUNDAY...THE MAIN QUESTION IS HOW MUCH CONVECTION WILL BE ONGOING. PER THE ORIENTATION OF THE LOW LEVEL JET...THE BEST MOISTURE TRANSPORT SHOULD BE INTO THE EASTERN HALF OF THE CWA IN THE MORNING...AND HAVE FOCUSED HIGHEST POPS HERE BUT ONLY UP TO 50S FOR NOW. MID SHIFT MAY VERY WELL HAVE TO BOOST THESE MORNING POPS INTO LIKELY TERRITORY...WITH POTENTIAL FOR AT LEAST A FEW STRONG STORMS WITH NICKEL SIZED HAIL CONTINUING. FOR SUNDAY AFTERNOON...RIDGING BUILDS NORTHWARD A BIT...WITH NO OBVIOUS MID LEVEL WAVES IN SIGHT. HOWEVER CAPPING IS NOT OVERLY STRONG AND IT WON/T TAKE MUCH TO SET OFF ISOLATED CONVECTION ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE CWA...SO WILL CONTINUE CARRYING LOW END POPS. AGAIN...A FEW STRONG STORMS CANNOT BE RULED OUT...BUT NOT WIDESPREAD SEVERE. FOR SUNDAY NIGHT...WILL SOMEWHAT HESITANTLY CONTINUE A DRY FORECAST...AS LARGE SCALE FORCING IS WEAKER WITH THE RIDGE BUILDING IN FROM THE SOUTHWEST...WHICH SHOULD ALSO SHUNT THE MAIN CORRIDOR OF LOW-MID LEVEL THETA-E ADVECTION OFF TO THE EAST. WOULD NOT BE SHOCKED THOUGH IF AT LEAST ISOLATED STORMS AFFECT THE CWA AT LEAST SUNDAY EVENING THOUGH...AND WILL DEFER TO FUTURE SHIFTS TO SEE IF SLIGHT POPS ARE WARRANTED. ALSO LATE SUNDAY NIGHT...LIGHT...MOIST SOUTHEASTERLY BREEZES COULD RESULT IN AT LEAST LIGHT FOG FORMATION...AND HAVE INTRODUCED PATCHY FOG WORDING AFTER MIDNIGHT. TEMPERATURE WISE...LOWERED HIGHS A FEW DEGREES FOR SUNDAY MOST AREAS MAINLY DUE TO QUESTIONS ABOUT THE DEGREE OF CLOUD COVER AND POSSIBLE DAYTIME CONVECTION. IN GENERAL...EXPECTING MID TO UPPER 80S ACROSS THE NORTHEAST 1/2 OF THE CWA...AND UPPER 80S TO MID 90S SOUTHWEST. NO BIG CHANGES TO LOWS TONIGHT AND SUNDAY NIGHT...RANGING FROM MID 60S TO AROUND 70 EACH NIGHT. LONG TERM...MONDAY THROUGH SATURDAY. DRY AND WARM WEATHER IS EXPECTED FOR THE START OF THE EXTENDED AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS MONDAY AFTERNOON...RESULTING IN A DRY AND SEASONABLY WARM FOURTH OF JULY ACROSS THE REGION. THIS WARM AND DRY WEATHER IS EXPECTED TO BE FAIRLY SHORT LIVED...AS A COLD FRONT IS EXPECTED TO TRACK ACROSS SOUTH CENTRAL NEBRASKA ON TUESDAY...HELPING TO ERODE THE RIDGE OF HIGH PRESSURE ALONG WITH BRINGING A CHANCE OF THUNDERSTORMS AND COOLER TEMPERATURES BY THE AFTERNOON HOURS. WHILE THE ACTUAL TIMING AND INTENSITY OF THIS FRONT WILL STRONGLY AFFECT TEMPERATURES TUESDAY AFTERNOON...WITH NEARLY A 10 DEGREE IN TEMPERATURE GUIDANCE FOR THE AFTERNOON HOURS...SIDED WITH MORE PROGRESSIVE TIMING OF THIS FRONT AS TRENDED BY LATEST MODELS...AND HENCE COOLER TEMPERATURES FOR THE ENTIRE FORECAST AREA BY THE AFTERNOON HOURS. EXPECT THIS AFOREMENTIONED FRONTAL BOUNDARY TO STALL OVER CENTRAL KANSAS BY WEDNESDAY MORNING...WITH SEVERAL WEAK UPPER LEVEL DISTURBANCES EXPECTED TO HELP MAINTAIN PERIODIC CHANCES OF SOME SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WORK WEEK. THESE CHANCES COULD BE PARTICULARLY ENHANCED WITH NOSE OF LOW LEVEL JET POINTING TOWARDS THE REGION BOTH WEDNESDAY AND FRIDAY MORNINGS...WITH LITTLE EVIDENCE OF THE UPPER LEVEL RIDGE STRENGTHENING AND REBUILDING IN CURRENT TIME FRAME OF EXTENDED FORECAST. THEREFORE...SOME SMALL TO CHANCE POPS INCLUDED ACROSS PORTIONS OF THE ENTIRE FORECAST AREA THROUGH SATURDAY OF NEXT WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && .AVIATION...KING .SHORT TERM...PFANNKUCH .LONG TERM...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1112 PM CDT SAT JUL 2 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1112 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS AND SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS REMAIN POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA DURING THE DAY SUNDAY. A FEW STRONG STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING HAIL UP TO THE SIZE OF NICKELS. FROM EARLY TUESDAY MORNING THROUGH FRIDAY...THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. AT THIS TIME...THE BEST CHANCE FOR STRONG THUNDERSTORMS IS EXPECTED TO BE WITH THE PASSAGE OF A COLD FRONT ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY ACROSS NORTH CENTRAL KANSAS AND SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1058 PM CDT SAT JUL 2 2011
KSZ017-030445-
ROOKS KS-
1058 PM CDT SAT JUL 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS COUNTY UNTIL 1145
PM CDT...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STOCKTON...OR 24 MILES SOUTH OF
PHILLIPSBURG...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STOCKTON...
WOODSTON...
LAT...LON 3929 9932 3943 9947 3957 9929 3957 9909
3952 9904 3942 9905
TIME...MOT...LOC 0358Z 231DEG 8KT 3941 9931
HEINLEINThe Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 04:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330673.